Log in
PSP Association
6,208 members8,425 posts

Having difficulty breathing

Dave is having difficulty breathing at night when I put his bed down flat, but he is uncomfortable when I put it up for him. He needs it half way up so that he is not choking and gasping for air, Does anyone think that atropine drops to dry up the saliva at night might help?

17 Replies
oldestnewest

hi judy,

you should check this with the doctor. This could sometimes be to do with water collection in the lungs due to difficulty in swallowing

Reply

I do hope that he is not getting fluid in the lungs. I am so afraid of that happening. The doctor has told me there is nothing to do about that but I am wondering if the atropine might help as it will dry up his saliva.

Reply

hi, I have PSP too and eperiense the same difficulties, cannot lay flat but does not SEEM to have fòuid in my lungs. Will check this with my doctor soon. It is soo nice that he still has somebody that cares for hin, good luck! I do not take any medecine because of side effects.

Reply

Hi Ineke, I am sorry that you have this same problem. It was very scary for me to see Dave gasping like this. I almost called the ambulance to take him to the hospital. When I raise his hospital bed, after a few minutes the gasping seemed to abate and he could breath again. His doctor's office just called me and ordered a pill that is supposed to dry up his secretions. I forget the name that the nurse said it was, but she may have said Lispix? I will be picking it up at the pharmacy and will let you know.

Reply

You should get the doctor to check him over if he is having difficulty breathing.

Reply

Hey Jill, I put in a call to doctor office this morning, still waiting to see what he says.

Reply

Hi Judy and everyone,

When my husband had this problem we were told it was pure and simply due to the swallow mechanism beginning to fail. We all normally blink without thinking about it, all day long, as it's an automatic response. So it is with swallowing. A normal person makes and swallows saliva all the time without giving it a second thought. With PSP sufferers and others with similar illness however, this response begins to fail - hence the build up of saliva (fluid) at the back of the throat (and the problems with swallowing food, of course). Lying flat in bed to sleep makes matters worse as the saliva gathers in the back of the throat and they try (but can't) to cough and clear the airway. Hyoscine patches or atropine drops on the tongue can help by drying up the secretions and lying propped up on pillows will help with the breathing too. It is uncomfortable at first but which is the lesser of two evils? Maybe a mild sedative from Dave's doctor could make things a little easier for him so he is not too aware of the difference in his sleeping position?

It's all a matter of trial and error I'm afraid, as are so many things with this horrible condition.

Good luck.

Maggie .

1 like
Reply

Hi Maggie thank you. We were in to see the doctor 2 weeks ago and he recommended a suction machine which we have but he pushes it away. He also recommended the atropine but said it was just for drooling which does not bother us. Last night was the first time that he complanined about breathing difficulties. I will call the doctor again today as I kind of thought that the drops would help and I could hear his saliva gurgling in his throat. He shows no indication of an infection like fever or confusion or I would have called an ambulance. I will ask about the patches as they may be more effective than the drops perhaps.

Reply

hi,

My name is Israel Zehavi. I have had PSP for the last 4 years. I also have a problem with breathing too. At night I use a bi pap machine. During the day I put flonase in my nose. It seems to have solved the problem for me.

thank you and all of the best,

Israel

Reply

Thank you Israel. Dave does have a bi pap machine but he pulls it off all night so we gave up. I will also ask the doctor about the flonase. It is a nasal steroid and may be helpful. Good luck to you and may God bless you.

Reply

Every PSP patient showing signs of choking should have a suction machine at hand at all times. I have found that it has helped whenever I have used it. He lets me know when he feels clear. We also use a nebulizer twice daily. We also use the vest which you can get more info at "thevest.com". I think it has been most helpful keeping the lungs functioning.

Reply

Hi Marilyn, I have asked Daves doctor about the vest but he is not familiar with it. Do you know if insurance covers it and I tried to find a price online but I could not find anything. Does a physician order the vest?

Reply

The vest is covered by Medicare and when Bob joined Hospice Medicare would no longer cover it but I got a call from the company Hill Rohm and they said they would no longer charge for it and we could keep it. This is a first and I was quite surprised. You do need a MD request. I used a pulmonoligist. Many MDs are not familiar with it as it has just been approved for PSP

Reply

Hi Judy and everyone,

We found the Hyoscine Patches to help dry up secretions were better than Atropine Drops but even so the saliva problem doesn't go away completely. Hyoscine in some cases, can cause hallucinations so you have to be aware of that. If this happens, he may find wearing one behind his ear for a just couple of days and then removing it for 24hrs and then replacing it with a new one for another two days, may work better. It's a bit hit and miss I'm afraid until you find which time span suits Dave.

The nurses in my husband's care centre always told me that suction machines were good if used by someone trained, but even then the patient can sometimes gag on the tube if you are not careful, causing the choking that you were hoping to avoid. Luckily in my husband's case the suction machine was never used. I think it may have been tried once but Richard couldn't tolerate it.

Let us know how you get on,

Maggie

Reply

Hi Maggie, his doctor has prescribed Levsin (HYOSCYAMINE) bid. He complained of severe headache tonight, but not sure if it is the Levsin. I feel so sorry for him and so helpless to make things better for him. On another note, it is only 11:47 PM and already he has pulled off his external catheter, so he has the diaper back on which means that I will be up all night changing the diapers. He did keep the catheter on the past three nights so I did sleep, so guess I should count my blessings.

I am not trained on the suction machine. I have asked many nurses how to use it and they have told me to swipe it quickly past the throat to whatever the patient can tolerate, but Dave's gag reflex is most powerful so he does not tolerate it at all. The gag reflex is a blessing as he can cough things ups readily.

This disease is awful.

Thank you for your help.

Judy

Reply

Hi Judy

Sorry to hear that Dave had a severe headache whilst on the Hyoscyamine which should have helped to make him relax as well as dry up the secretions. It could have been a reaction to that medication or it may have been simply because of the changes going on in his PSP brain? My husband always seemed to have strange reactions to many of the ordinary day-to -day medications. It is very much trial and error every step of the way I'm afraid. What drug suits one, doesn't necessarily suit another.

My husband too had very disturbed nights and was always pulling off his Conveen (urine collection tube) and always seemed to end up wearing pads (diapers) for the rest of the night - and these he often pulled off when the mood took him. He would also keep struggling to get out of bed. He would fling his arms about, kick his legs in the air and end up throwing his bed covers onto the floor. Luckily there were cot sides fixed to his bed so he was safe and he had one-to-one, 24hr care so he was never left alone for a second. At this stage in his illness I was so grateful that he had been moved to a residential care centre. He could get the constant care that I could no longer give him. I really do feel for you as it is so exhausting on you as his carer.

Wish I could help more.

Maggie

Reply

The PSPA nurses do not recommend using hyoscine for reducing excessive salivation in PSP as it can cause confusion and dizziness. Other medication which is suitable for the individual's personal circumstances is preferable. It may mean atropine drops given sublingually , glyycopyrronium tablets/syrup or ipratroprium which can be given in a nebulizer, nasal spray or inhaler form. If breathing difficulties are brought on by spasms in the upper respiratory tract and lead to anxiety attacks the clinician may prescribe a small dose of Lorazepam to help relax the person if appropriate for the individual. If any breathing difficulties are experienced it is important for the individual to be examined by a doctor and any chest infections treated promptly.

Reply

You may also like...